Tornadoes · United States · Arkansas · 2001

F2 tornado, Slovak, Arkansas, February 24, 2001

This F2 tornado ran 12.7 miles across Prairie County on February 24, 2001, touching down at 6:25 PM CST and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
February 24, 2001
Touchdown
6:25 PM CST (00:25 UTC)
Path length
12.7 miles (20.4 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Prairie County
Touchdown point
34.680, -91.620
Lift-off point
34.770, -91.430
Record number
20

What the Weather Service recorded

A strong tornado was spawned in southwest Prairie County about 3 miles northwest of Slovak. The tornado moved quickly northeast, and destroyed several metal farm shops and an outbuilding. The tornado also tipped over a recreational vehicle, removed tin from barns and sheds, and removed roof shingles from a few homes. Finally, at least a half dozen transmission towers were damaged, some heavily. The tornado travelled about 12.7 miles before dissipating 1 mile southeast of DeValls Bluff.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS LZK issued a tornado warning for this county at 00:04 UTC, 21 minutes before the tornado touched down, in force until 01:00 UTC.

Issued (UTC)ExpiredProductOffice
22:32 UTC23:15 UTCTornado WarningLZK
00:04 UTC01:00 UTCTornado WarningLZK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 20:12 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Feb 24, 2:30 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 24, 2:30 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
230 PM CST SAT FEB 24 2001

MODELS CONTINUE PUSHING THE COLD FRONT ACROSS ARKANSAS VERY QUICKLY
TONIGHT. THIS WILL TRANSLATE TO LOW POPS ON THE WEST AND CHANCE POPS
CENTRAL AND EAST SECTIONS EARLY TONIGHT. CLOUDS WILL BE CLEARING
FROM WEST TO EAST. BREEZE CONDITIONS WILL PREVAIL TONIGHT AND
SUNDAY. MOSTLY SUNNY SKIES FOR SUNDAY...BUT BREEZY WINDS WILL MAKE
IT FEEL COOLER THAN THE ACTUAL TEMPERATURES. HIGHS SUNDAY EXPECTED
TO RANGE FROM THE MID 50S NORTH TO THE UPPER 60S SOUTH. PARTLY
CLOUDY AND BACK IN THE 30S FOR SUNDAY NIGHT. INCREASING CLOUDS
MONDAY. THE EARLY PART OF THE EXTENDED STILL A GOOD BET FOR BEING
WET. 32

.LIT...NONE.

In the hours before

Special weather statement, Feb 24, 1:25 PM CST, 5 hours before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-250000-

SEVERE WEATHER OUTLOOK...CORRECT ENDING FOR NWR
NATIONAL WEATHER SERVICE LITTLE ROCK AR
125 PM CST SAT FEB 24 2001

...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

A STRONG FRONT AND LOW PRESSURE CENTER MOVED INTO CENTRAL
OKLAHOMA THIS MORNING...AND WILL MOVE INTO ARKANSAS LATER THIS
AFTERNOON. WARMER AND UNSTABLE AIR HAS MOVED INTO ARKANSAS AHEAD
OF THIS SYSTEM...SETTING THE STAGE FOR SEVERE WEATHER...ESPECIALLY
THIS AFTERNOON AND EVENING. TORNADO WATCHES NO. 30 AND 31 ARE IN
EFFECT FOR PARTS OF WESTERN AND NORTH-CENTRAL ARKANSAS UNTIL 5 PM.
MORE WATCHES ARE LIKELY THIS AFTERNOON AS THE SYSTEM MOVES
EASTWARD.

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR MOST OF ARKANSAS
FOR THIS AFTERNOON AND THIS EVENING.

THE PRIMARY THREAT WITH THIS SEVERE WEATHER SYSTEM WILL BE WIND
DAMAGE AND LARGE HAIL. HOWEVER...SOME TORNADOES ARE POSSIBLE.
STRAIGHT LINE WINDS COULD EXCEED 80 MPH IN SOME CASES.

KEEP ADVISED ON LATEST WEATHER FORECASTS THIS AFTERNOON AND CHECK
YOUR SEVERE WEATHER PREPARATIONS.

&&

38
Special weather statement, Feb 24, 4:18 PM CST, 2 hours 7 minutes before
ARZ037-038-040-041-050>052-059-070-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
418 PM CST SAT FEB 24 2001

...TORNADO WATCH FOR WESTERN ARKANSAS CANCELLED...

TORNADO WATCH NUMBER 31 THAT WAS ISSUED EARLIER TODAY FOR PARTS OF
WESTERN ARKANSAS HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT.

ALL SEVERE WEATHER HAS MOVED EASTWARD INTO CENTRAL AND NORTHERN
ARKANSAS. SCATTERED THUNDERSHOWERS WILL CONTINUE OVE5R WESTERN
ARKANSAS FOR THE NEXT COUPLE OF HOURS.

AGAIN...TORNADO WATCH NUMBER 31 FOR WESTERN ARKANSAS HAS BEEN
CANCELLED AND IS NO LONGER IN EFFECT.

22
Local storm report, Feb 24, 4:58 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
458 PM CST SAT FEB 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    MENA                      AR   .88 INCH HAIL
02/24/01   POLK                           REPORT FROM POLK COUNTY
                                          JUDGE

0235 PM    COAL HILL                 AR   60-65 MPH TSTM GUST
02/24/01   JOHNSON                        MOBILE HOME DAMAGED. .
                                          REPORTED BY STORM
                                          SPOTTER.

0350 PM    2 S LITTLE ROCK           AR   TORNADO
02/24/01   PULASKI                        DEBRIS AND SIGNS DOWN
                                          ON U.S. HWY 65. 2
                                          TRACTOR TRAILER TRUCKS
                                          TURNED OVER

0350 PM    4 E NORTH LITTLE ROCK     AR   TORNADO
02/24/01   PULASKI                        WAREHOUSE DAMAGED.
                                          SEVERAL EMPTY SEMI
                                          TRAILERS TURNED OVER. .
                                          REPORTED BY STORM
                                          SPOTTER.

0415 PM    AUSTIN                    AR   TORNADO
02/24/01   LONOKE                         TREES DOWN. ROOFS OFF
                                          HOUSES AND BUSINESSES.
                                          . REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0419 PM    WARD                      AR    MPH TSTM GUST
02/24/01   LONOKE                         STRUCTURE DAMAGE
                                          REPORTED. . REPORTED BY
                                          HAM RADIO OPERATOR.

0435 PM    CARLISLE                  AR   TORNADO
02/24/01   LONOKE                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Feb 24, 5:12 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
512 PM CST SAT FEB 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    KENSETT                   AR   WIND DAMAGE
02/24/01   WHITE                          REPORTED BY MEDIA.

0450 PM    VIOLA                     AR   WIND DAMAGE
02/24/01   FULTON                         1 OT 2 MOBILE HOMES
                                          DAMAGE. REPORTED BY
                                          MEDIA.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 00:00Z

0.4 hours before the tornado, 144 km from the path. February 25, 2001.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 999 joules per kilogram, CIN -16, lifted condensation level 634 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-02-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 420 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
1090 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
55 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
3.2
Supercell composite
13.4
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Little Rock, AR (KLZK), 12:00Z

11.6 hours after it, 144 km from the path. February 25, 2001.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83256, lifted condensation level 2086 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-02-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -145 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83256 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2086 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
-145 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Stuttgart (Awos) (SGT), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:35 UTC71.662.6160° 35 kt431002.7
22:55 UTC 1003.4
23:15 UTC71.662.6160° 29 kt371003
23:35 UTC71.662.6170° 35 kt431003
23:55 UTC71.662.6170° 31 kt401003.7
00:15 UTC69.862.6170° 33 kt381003.7
00:35 UTC66.259260° 21 kt511007.1TS
00:55 UTC57.255.4260° 21 kt1008.8VCTS
01:15 UTC57.255.4250° 16 kt201008.1
01:35 UTC57.255.4250° 10 kt1008.1
01:55 UTC5955.4220° 6 kt1008.1
02:15 UTC5957.2230° 7 kt1008.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Little Rock radar (KLZK), 68 km away, was scanning. The volume nearest the touchdown began at 00:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2001 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of February 24, 2001

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 243:24 PM CSTF1Webster, MO6.550$150,000
February 243:31 PM CSTF2Pulaski, AR14.32008
February 241:50 PM PSTF0Orange, CA0.1100$50,000
February 243:50 PM CSTF1Pulaski, AR2.285
February 244:06 PM CSTF2Lonoke, AR8.0300
February 244:14 PM CSTF1White, AR7.0100
February 244:21 PM CSTF1Lonoke, AR9.0603
February 244:27 PM CSTF1White, AR3.540
February 244:46 PM CSTF2Fulton, AR8.030013
February 245:34 PM CSTF2Jackson, AR11.0200$70,000
February 245:43 PM CSTF1Drew, AR5.51001
February 246:01 PM CSTF3Desha, AR42.0300
February 246:10 PM CSTF0Ashley, AR0.5200$1,000
February 246:13 PM CSTF1Lonoke, AR2.7100
February 246:30 PM CSTF0Chicot, AR0.5200$1,000
February 246:35 PM CSTF2Washington, MS37.0440$1.5 million
February 246:42 PM CSTF2Desha, AR9.02002$50,000
February 248:20 PM CSTF0Humphreys, MS0.5350$10,000
February 248:37 PM CSTF3Leflore, MS22.0400$2.3 million
February 249:35 PM CSTF3Calhoun, MS52.01,000673$31 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.